Minnesota, 2005Damaging Wind and Lightning Strike in Minnesota, July 17, 2005
July 17, 2005 · NWS MPX · 2 events in 2 counties and zones
1 lightning, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 17, 1:25 PM CST, 6 hours 20 minutes earlier.
Area forecast discussion, Jul 17, 1:25 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
225 PM CDT SUN JUL 17 2005
.DISCUSSION...
IN THE SHORT TERM...LINE OF CONVECTION ACRS WRN CWA NEAR SFC
MOISTURE CONVERGENCE AXIS EXPECTED TO QUICKLY BLOSSOM INTO A LINE OF
THUNDERSTORMS BY LATE THIS AFTERNOON...THEN MOVE QUICKLY EAST OUT OF
CWA BY LATE TONIGHT. MUCH COOLER AIR OBSERVED UPSTREAM...SO STUCK
WITH THE COOLEST OF THE MOS PACKAGES FOR MAXES ON MONDAY. SHOULD BE
BREEZY ON MONDAY WITH STEEP LOW LEVEL LAPSE RATES. BOTH THE 06Z NAM
AND 12Z HAVE BOTH DEPICTED QPF ACROSS OUR CWA TUESDAY NIGHT AND
WEDNESDAY. STRONG WARM ADVECTION/ISENTROPIC LIFT...ALONG WITH AN
INCOMING UPPER JET MAX SEEM TO PROVIDE THE FORCING. WILL JUST
BROADBRUSH WITH CHANCE POPS FOR NOW.
A BIT CONCERNED ABOUT OUR MAX TEMPERATURE GRIDS FOR
WEDNESDAY...GIVEN POSSIBILITY OF A LOT OF PRECIPITATION...BUT HAVE
LEFT THESE PREVIOUSLY COLLABORATED VALUES FOR NOW.
LONGER TERM...WEDNESDAY NIGHT THROUGH SUNDAY
LATEST GFSLR AND ECMWF MODELS CONTINUE TO BRING COOL CANADIAN AIR
INTO THE PICTURE WEDNESDAY NIGHT THROUGH THURSDAY...ONLY TO BE
FOLLOWED BY ANOTHER SURGE OF WARM CONTINENTAL TROPICAL AIR INTO THE
UPPER MIDWEST...INCLUDING THE MPX CWA. GFSLR AND ECMWF JET FORECAST
(30H LEVEL) SHOWS MAX WIND BELT WELL NORTH OF THE INTERNATIONAL
BORDER WITH NEAR ZONAL FLOW OVER THIS PERIOD. WE ARE ADVERTISING A
THUNDERSTORM THREAT WEDNESDAY EVENING...AND AGAIN FRIDAY INTO
SATURDAY NIGHT.
.MPX WATCHES/WARNINGS/ADVISORIES...
.MN...NONE.
.WI...NONE.
&&
NAISTAT/WET
Hazardous weather outlook, Jul 17, 3:30 AM CST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT SUN JUL 17 2005
MNZ041>043-047>049-054>058-064-065-073-180930-
CHIPPEWA-DOUGLAS-KANDIYOHI-LAC QUI PARLE-MEEKER-MORRISON-POPE-
REDWOOD-RENVILLE-STEARNS-STEVENS-SWIFT-TODD-YELLOW MEDICINE-
430 AM CDT SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL AND
CENTRAL MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON ACROSS
PORTIONS OF WEST CENTRAL MINNESOTA...WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. A STRONG COLD FRONT WILL MOVE INTO WESTERN MINNESOTA
BY MIDDAY...AND A LINE OF THUNDERSTORMS WILL DEVELOP ALONG THE FRONT
DURING THE EARLY AFTERNOON HOURS. ALTHOUGH DAMAGING WINDS ARE THE
PRIMARY THREAT...A FEW LARGE HAIL REPORTS CANNOT BE RULED OUT.
IN ADDITION...HEAVY DOWNPOURS COULD RESULT IN LOCALIZED FLOODING
OF LOW LYING AREAS...ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.
MNZ044-050-051-059-066>068-074>076-082>085-091>093-180930-
BENTON-BLUE EARTH-BROWN-CARVER-FARIBAULT-FREEBORN-LE SUEUR-MARTIN-
MCLEOD-MILLE LACS-NICOLLET-SHERBURNE-SIBLEY-STEELE-WASECA-WATONWAN-
WRIGHT-
430 AM CDT SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL AND SOUTHERN MINNESOTA...WITH
DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. A STRONG
COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA BY MID AFTERNOON...AND A
LINE OF THUNDERSTORMS ALONG THE FRONT WILL MOVE THROUGH THE
AREA DURING THE AFTERNOON AND EVENING HOURS. THE LARGE HAIL THREAT
WILL BE GREATEST ACROSS SOUTHERN MINNESOTA. IN ADDITION...HEAVY
DOWNPOURS COULD RESULT IN LOCALIZED FLOODING OF LOW LYING AREAS...
ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED.
IN ADDITION TO THE SEVERE WEATHER THREAT...TEMPERATURES AHEAD OF THE
FRONT WILL REACH THE MIDDLE 90S DURING THE AFTERNOON HOURS. WITH DEW
POINT TEMPERATURES EXPECTED TO BE IN THE UPPER 60S AND LOWER 70S...
HEAT INDICES COULD REACH 100 DEGREES THIS AFTERNOON. AVOID SPENDING
EXCESSIVE AMOUNTS OF TIME OUTDOORS TODAY. IF YOU MUST SPEND TIME
OUTDOORS THIS AFTERNOON...WEAR LIGHT...LOOSE FITTING CLOTHING AND
STAY HYDRATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
MNZ045-052-053-060>063-069-070-077-078-WIZ014>016-023>028-180930-
ANOKA-BARRON-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-GOODHUE-
HENNEPIN-ISANTI-KANABEC-PEPIN-PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-
ST CROIX-WASHINGTON-
430 AM CDT SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EVENING ACROSS PORTIONS OF CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN...WITH DAMAGING WINDS BEING THE PRIMARY THREAT. A STRONG
COLD FRONT WILL MOVE INTO CENTRAL MINNESOTA BY MID AFTERNOON...AND A
LINE OF THUNDERSTORMS ALONG THE FRONT WILL MOVE THROUGH THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. ALTHOUGH DAMAGING WINDS ARE
THE PRIMARY THREAT...A FEW LARGE HAIL REPORTS CANNOT BE RULED OUT. IN
ADDITION...HEAVY DOWNPOURS COULD RESULT IN LOCALIZED FLOODING OF LOW
LYING AREAS...ALTHOUGH WIDESPREAD FLOODING IS NOT EXPECTED.
IN ADDITION TO THE SEVERE WEATHER THREAT...TEMPERATURES AHEAD OF THE
FRONT WILL REACH THE MIDDLE AND UPPER 90S DURING THE AFTERNOON HOURS.
WITH DEW POINT TEMPERATURES EXPECTED TO BE IN THE UPPER 60S AND LOWER
70S...HEAT INDICES COULD APPROACH 105 DEGREES THIS AFTERNOON. AVOID
SPENDING EXCESSIVE AMOUNTS OF TIME OUTDOORS TODAY. IF YOU MUST SPEND
TIME OUTDOORS THIS AFTERNOON...WEAR LIGHT...LOOSE FITTING CLOTHING
AND STAY HYDRATED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
KAT
Lightning, Dakota
- When
- July 17, 7:45 PM CST
- Where
- Dakota County, Farmington
- Property damage
- $75,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.672, -93.065 (the zone’s center; the record gives no point)
The roof of a home on Eureka Avenue was struck by lightning. The resulting fire caused $75,000 damage to the structure.
Thunderstorm Wind, Goodhue
- When
- July 17, 8:30 PM CST to 9:00 PM CST
- Where
- Goodhue County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.450, -92.633
Scattered tree branches were downed across the county. The time was estimated.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Pennsylvania, July 17, 200521 injured · 1 event
- Flash Flood in New Jersey, July 17 to 18, 2005$10 million · 1 event
- Hail in Nebraska, July 17, 2005$1.1 million · 1.75 in hail · 4 events
- Damaging Winds and Lightning Strike in Arizona, July 17, 2005$140,000 · 51 kt wind · 3 events
- Lightning Strike in Pennsylvania, July 17, 2005$100,000 · 1 event
- Lightning Strike in North Carolina, July 17, 2005$100,000 · 1 event
- Wildfire in Oregon, July 17 to 18, 2005$83,000 · 1 event
- Flash Flood in New York, July 17, 2005$75,000 · 1 event
- Damaging Winds in Iowa, July 17, 2005$39,000 · 61 kt wind · 4 events
- Lightning Strikes in Tennessee, July 17 to 20, 2005$32,000 · 3 events
- Damaging Winds and Lightning Strike in Wisconsin, July 17, 2005$30,000 · 52 kt wind · 3 events
- Flood in Pennsylvania, July 17, 2005$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465649, 5465650.